Tuesday, October 7, 2008


In July I learned about a new formulation of Seroquel (Seroquel XR) that allegedly decreased sedation in people on high doses, which was me. I convinced my doctor to let me try it in August.

The dose was supposed to be the same, but in 2 pills rather than 3. The doctor repeatedly reminded me to be careful of that. Immediately I took 3 pills, a technical overdose. I slept all day the first day and thought it was just an adjustment. The 2nd night when I started feeling odd I realized that it was too much. I tried, for the first time ever, to use the emergency pager and the resident didn't answer. (Scary huh?) So because I was falling asleep I looked it up, found someone had survived much more than I took, and went to bed and called off the next day.

(That may not be the preferred method of handling such things, but in my case there are circumstances making it more ok. First, where I live is so far from a psych ward that getting to a hospital qualified to check me out would be a mess. Second, I am a healthcare worker and well-versed in meds. So, maybe don't do the same, but it's what I did).

I kept trying to get back on a full dose after a day or two off to let my body clear it, and every time I went back to the old dose all I could do was sleep. So I decided to cut to half for a week, then deal with the sleepiness over the weekend. I figured my mood would change but I could handle a few days.

It turned out that I was totally wrong. I felt good on the lower dose. So, after checking with my doctor, I left it there for the remaining time until my next visit to her. And there it remains, 2 months later.

However, I have had work issues. Big ones. And so I've increased my imipramine dose to 70 mgs, close to the cut off for me based on other years.

And my regular doctor added more meds for constipation (this time Senna, plus 500 mg of colace (that's a lot). I hurt my back so I have a PRN muscle relaxant but I think it makes me throw up (I did the first time I took it and not before nor after). And I currently have a UTI so I'm on Cipro.

So, the current med list is the same number of pills, but slightly less punch. I'd not even remembered until the family doctor the other day that I'd been on 650 mg of Seroquel at one point and now am at 300; that jump seems even bigger.

This is a major point as in all my years on meds I've NEVER reduced the dose of anything significant (my antidepressant goes up and down tiny increments most people wouldn't notice, that kind of thing). Not to mention that I've stayed really good for a really long time (11 months!!!! with only 2 episodes and neither that bad)

No comments: